Utah, 2013Winter Storm and High Wind in Utah, April 8 to 9, 2013
April 8 to 9, 2013 · NWS SLC · 10 events in 10 counties and zones
A slow-moving and moist storm system moved through Utah beginning on April 8. Heavy snow fell across much of the higher terrain and a few valley locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving and moist storm system moved through Utah beginning on April 8. Heavy snow fell across much of the higher terrain and a few valley locations. In addition, strong downslope winds developed along the Wasatch Front, causing damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 8, 10:22 AM MST, 38 minutes earlier.
Area forecast discussion, Apr 8, 10:22 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1122 AM MDT MON APR 8 2013
.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL CONTINUE SOUTHEAST
AND INTENSIFY OVER THE GREAT BASIN EARLY THIS WEEK. SIGNIFICANT
IMPACTS IN TERMS OF PRECIPITATION AND WIND ARE EXPECTED FOR MUCH
OF UTAH THROUGH TUESDAY NIGHT.
&&
.DISCUSSION...STRONG SPRING STORM BEGINNING TO IMPACT THE GREAT
BASIN STATES...WITH LEADING EDGE DEFORMATION ZONE SETTING UP SW-NE
BISECTING THE STATE AS UPPER LEVELS CLOSE OFF. WIDESPREAD AREA OF
UPPER DIFFLUENCE EVIDENT AS SUCH IN MORNING INFRARED SATELLITE.
BOTTOM LINE MOVING FORWARD IS THAT THE FORECAST AREA WILL BE
IMPACTED BY EITHER WINTER WEATHER OR WINDS OVER THE NEXT 24-36
HOURS. WILL BREAK REMAINING DISCUSSING DOWN INTO THESE IMPACTS AS
SUCH FROM GREATEST ANTICIPATED IMPACT AREAS FIRST.
FIRST REGARDING DOWNSLOPE WINDS ACROSS THE NORTHERN WASATCH FRONT.
TONIGHTS EVENT LOOKS STRONG AND EXPECT IMPACTS TO
TRAVEL ON HIGHWAY 89 AND INTERSTATE 15...POSSIBLE POWER OUTAGES
AND DAMAGE TO PROPERTY AND VEGETATION...BUT NOT AS STRONG AS THE
DECEMBER 2011 EVENT IN PEAK WIND GUSTS OR DURATION.
DETAILS...SURFACE LOW DEEPENED OVER SOUTHWESTERN UTAH VERY RAPIDLY
OVERNIGHT AND HAS SHIFTED OVER SOUTHEASTERN UTAH OVER THE LAST
FEW. GOOD AGREEMENT IN MODEL SUITE THAT THIS LOW WILL SHIFT OVER
THE 4-CORNERS REGION TONIGHT AS MID LEVELS CLOSE OFF FORMING A
TIGHTLY WOUND SYSTEM OVER THE AREA. MEANWHILE HIGH PRESSURE
DESCENDING SOUTH INTO WYOMING DURING THIS TIME WILL FORM A VERY
STRONG SURFACE GRADIENT EXTENDING FROM WESTERN COLORADO THROUGH
MUCH OF UTAH. STRONGEST GRADIENT WILL BE EAST OF THE WASATCH FRONT
WITH THIS EVENT...BUT WHAT REMAINS IS SUFFICIENT. UPPER SUPPORT IS
GOOD...WITH H7 FLOW EAST TO NORTHEAST UP TO 50KTS FREE AIR COUPLED
WITH CRITICAL LAYER AT CREST LEVEL. WOULD LIKE TO SEE UPPER LOW A
LITTLE FURTHER WEST SHIFTING THE GRADIENT MORE NORTHEASTERLY TO
MAXIMIZE FULL POTENTIAL OF BREAKING WAVE...BUT GUSTS INTO THE 70+
MPH RANGE REMAIN LIKELY FOCUSED FROM CENTERVILLE NORTH THROUGH
OGDEN AND POSSIBLY BRIGHAM CITY DUE TO AFOREMENTIONED FACTORS.
GUIDANCE AS WELL HAS BEEN LACKING IN SUBTLE DETAIL REGARDING PEAK
EASTERLY FLOW ALOFT AND PLACEMENT NEARLY EVERY RUN...GLOBAL ON
DOWN TO LOCAL HI-RES OUTPUT. RUNNING WITH STRONG EVENT VS. THE
EXTREME LEVELS OF DECEMBER 2011 AS SUCH.
SNOW RAMPED UP EARLY AND FAIRLY PROLIFIC ACROSS THE WASATCH BACK
THIS MORNING...PARTICULARLY PARK CITY AREA. SLOW MOVING NATURE OF
AFOREMENTIONED DEFORMATION SHOULD SUSTAIN GOOD SNOWFALL RATES
THROUGH TONIGHT WITH SNOW LEVELS FALLING FROM 6000FT TO VALLEY
AREAS. UPGRADED THE WASATCH BACK TO A WINTER STORM WARNING FOR
5-10 INCHES OF SNOW WITH TRAVEL IMPACTS INCREASING LATE TODAY AND
TONIGHT...FOCUSED ALONG AND SOUTH OF INTERSTATE 80. LOWER VALLEYS OF
THE NORTH WILL SEE SNOW IN THE AIR BUT MINIMAL ACCUMULATIONS.
STRONG GRADIENT ACROSS THE SOUTHWEST WILL DRIVE STRONG NORTH WINDS
TONIGHT. WRAP AROUND PRECIP COUPLED WITH STRONG COLD ADVECTION
WILL BRING HEAVY AT TIMES SNOW AND BLOWING SNOW TO THE SOUTHERN
INTERSTATE 15 CORRIDOR. GOING WARNINGS LOOK IN LINE THERE. AS DOES
SOUTHERN WYOMING FOR THE SAME REASONS AS THE WASATCH BACK...THOUGH
STRONGER WINDS LIKELY TO PROMOTE BLIZZARD LIKE CONDITIONS AT TIMES
ALONG INTERSTATE 80 THERE.
MOUNTAINS OF UTAH TO SEE HEAVY AT TIMES SNOWFALL AND STRONG WINDS
WITH FOCUS FROM THE UINTAS SOUTH...LESS ACCUMULATION POTENTIAL
NORTHERN WASATCH THOUGH THE WINDS WILL BE SIGNIFICANT FROM THE
EAST-NORTHEAST WITH GUSTS IN THE 60-70MPH RANGE POSSIBLE OGDEN
AREA MTNS/BEAR RIVER RANGE.
HIGH WIND WATCH REMAINS IN EFFECT FOR DIXIE AND WILL DECIDE ON
UPGRADE TO WARNING OR NOT BY THE AFTERNOON PACKAGE. GRADIENT/UPPER
SUPPORT/COLD ADVECTION LOOK FAVORABLE FOR A PROLONGED EVENT
BEGINNING THERE TOMORROW WITH GUSTS STRONG GUSTS LIKELY...BUT
STILL ON FENCE WHETHER OR NOT DAMAGING POTENTIAL EXISTS.
COMPLICATED SYSTEM REGARDLESS. BEEN FOCUSING ON SHORT TERM SO
PREVIOUS DISCUSSION HANDLES EXTENDED.
AFTER THE EARLY WEEK STORM MOVES AWAY FROM THE AREA...A
SHORTWAVE RIDGE IS EXPECTED TO MOVE ACROSS THE REGION. A WEAKENING
DISTURBANCE EMBEDDED IN NORTHWESTERLY FLOW WILL CROSS THE EASTERN
GREAT BASIN THURSDAY. THE 00Z EC AND GFS HAVE COME INTO MORE OF AN
AGREEMENT ON THE TIMING OF THIS SYSTEM...BRINGING A COLD FRONT
ACROSS NORTHERN UTAH THURSDAY MORNING...REACHING SOUTHERN UTAH BY
LATE THURSDAY. THIS WILL BRING A QUICK ROUND OF PRECIPITATION TO
MANY LOCATIONS...BUT EXPECT RELATIVELY HIGH SNOW LEVELS TO KEEP ANY
IMPACT ABOVE 8000 FEET.
NORTHWESTERLY FLOW IS EXPECTED TO DEVELOP ACROSS THE CWA SATURDAY.
BOTH THE EC AND THE GFS SET UP A NEARLY STATIONARY BOUNDARY ALONG
THE NORTHERN UTAH BORDER. THIS KEEPS THE THREAT OF PRECIPITATION IN
AREAS ALONG THE BORDER THROUGH THE REMAINDER OF THE FORECAST
PERIOD.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL SHOULD REMAIN BELOW 7000FT
THROUGH AT LEAST 06Z TUESDAY...AND LIKELY PERSIST THROUGH THE
OVERNIGHT HOURS. PERIODS OF MVFR CEILINGS WILL CONTINUE IN THE
HEAVIEST SHOWERS. GUSTY ERRATIC WINDS ARE POSSIBLE NEAR SOME
SHOWERS...BUT IN GENERAL WINDS SHOULD REMAIN OUT OF THE
NORTH-NORTHEAST...BECOMING STRONGER THROUGH THE AFTERNOON AND
EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 9 PM MDT TUESDAY FOR
UTZ009-010-517-518.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY FOR UTZ007-008.
WINTER STORM WARNING UNTIL NOON MDT TUESDAY FOR UTZ006.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT TUESDAY
FOR UTZ003-005.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT TUESDAY FOR
UTZ001-004-012-013.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT TUESDAY
FOR UTZ002.
HIGH WIND WATCH FROM 4 PM MDT THIS AFTERNOON THROUGH WEDNESDAY
MORNING FOR UTZ019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY FOR UTZ011-014.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 PM MDT TUESDAY
FOR UTZ015-016.
WY...WINTER STORM WARNING UNTIL NOON MDT TUESDAY FOR WYZ021.
&&
MERRILL/SCHOENING/ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 8, 2:46 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 AM MDT MON APR 8 2013
UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
346 AM MDT MON APR 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL BRING POTENTIALLY DAMAGING WINDS AND
WINTER DRIVING CONDITIONS TO PORTIONS OF UTAH AND SOUTHWEST
WYOMING THROUGH TUESDAY EVENING. PLEASE REFER TO WIND AND WINTER
HEADLINES FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH PRESSURE ALOFT BUILDING INTO THE WESTERN GREAT BASIN
WEDNESDAY WILL PUSH PRECIPITATION OFF TO THE EAST AND BRING
MODESTLY WARMER TEMPERATURES TO THE AREA. HOWEVER...ANOTHER WEAK
DISTURBANCE COULD GENERATE ANOTHER ROUND OF VALLEY RAIN AND
MOUNTAIN SNOW SHOWERS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- April 8, 11:00 AM MST to April 9, 6:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Lightning Ridge SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 25 inches of new snow for the storm.
Winter Storm, Wasatch Mountains South of I-80
- When
- April 8, 11:00 AM MST to April 9, 6:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow amounts included 21 inches at Deer Valley Resort and 18 inches of snow at Park City Mountain Resort.
Winter Storm, Western Uinta Mountains
- When
- April 8, 1:00 PM MST to April 9, 6:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Lakefork #1 SNOTEL received 2.50 inches of liquid equivalent precipitation, or approximately 30 inches of new snow.
Winter Storm, Southern Mountains
- When
- April 8, 3:00 PM MST to April 9, 7:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Kimberly Mine SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 24 inches of new snow.
Winter Storm, Central Mountains
- When
- April 8, 4:00 PM MST to April 9, 6:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Farnsworth Lake SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 30 inches of new snow.
Winter Storm, Wasatch Mountain Valleys
- When
- April 8, 5:00 PM MST to April 9, 6:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Summit Park received a storm total of 11 inches new snow.
Winter Storm, Western Uinta Basin
- When
- April 8, 8:00 PM MST to April 9, 8:00 AM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Heavy snowfall occurred across much of the Uinta Basin, with Altamont recording 6 inches of new snow.
High Wind, Salt Lake and Tooele Valleys
- When
- April 8, 9:30 PM MST to April 9, 12:30 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $35,000
- Reported by
- Newspaper
Easterly downslope winds impacted the Salt Lake Valley, though not as severely as in the northern Wasatch Front. Olympus Cove recorded a peak wind gust of 63 mph, while multiple other sensors across the area recorded wind gusts of 55 mph. Several large trees were knocked over across the valley; some of these trees fell onto vehicles, including two vehicles damaged in Olympus Cove and two vehicles damaged in the Sugarhouse area. Power lines were knocked down in multiple locations, most notably in South Salt Lake.
High Wind, Great Salt Lake Desert and Mountains
- When
- April 8, 10:30 PM MST to 11:05 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Gusty north winds developed across the Great Salt Lake Desert and Mountains, with a peak recorded wind gust of 63 mph at both Diddle Knoll and Upper Cedar Mountain. In addition, gusts of 55 to 57 mph were recorded at several sites in the Dugway Proving Ground mesonet.
High Wind, Northern Wasatch Front
- When
- April 8, 11:55 PM MST to April 9, 11:30 AM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $85,000
- Reported by
- Newspaper
Easterly downslope winds most severely impacted the northern Wasatch Front. Peak recorded wind gusts included 75 mph at Centerville and 65 mph at Farmington. Interstate 15 was closed to high profile vehicles for several hours due to the strong winds. The worst individual incident was a light pole that was blown over at a car dealership in North Salt Lake; the pole landed on several vehicles, causing significant damage to the bed of one pickup truck and some damage to a second truck. Sporadic power outages were reported due to the wind, including multiple transformers that blew out in Weber Canyon. Public infrastructure escaped relatively unscathed, though a few street signs were knocked over or bent. Damage to private property included many downed trees, including a few trees that fell on automobiles, wooden and vinyl fences that were destroyed, shingles that were removed from roofs, and trampolines that went flying out of several backyards. Blowing debris was common, particularly in neighborhoods that had scheduled trash days, but no injuries were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, April 8 to 9, 20131 death · 23 events
- Winter Storm in South Dakota, April 8 to 11, 20131 death · 20 events
- Hail and Damaging Winds in Nebraska, April 8 to 9, 2013$6.1 million · 70 kt wind · 8 events
- Flood and Hail in Nebraska, April 8 to 9, 2013$1.1 million · 1.75 in hail · 33 events
- Tornado and Hail in Nebraska, April 8 to 9, 2013$250,000 · EF1 · 11 events
- Dust Storm and High Wind in Arizona, April 8, 20134 injured · $50,000 · 53 kt wind · 8 events
- High Wind in California, April 8 to 9, 2013$152,000 · 76 kt wind · 6 events
- Winter Storm in Wyoming, April 8 to 9, 201358 events
- Flooding in Wisconsin, April 8 to 30, 2013$89,000 · 10 events
- High Wind and Strong Wind in California, April 8, 2013$39,000 · 56 kt wind · 20 events
- Hail and Heavy Rain in Iowa, April 8 to 9, 2013$30,000 · 1.25 in hail · 20 events
- Tornadoes and Hail in Colorado, April 8, 2013$25,000 · EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448895, 448896, 448898, 448901, 448899, 448906, 448893, 448931, 448912, 448934.